Category: 

What Is Lidocaine Toxicity?

Drug interactions can alter the effects of lidocaine on the body.
Lidocaine is typically injected as a local anesthetic.
A vial of lidocaine.
Article Details
  • Written By: Rebecca Mecomber
  • Edited By: Kaci Lane Hindman
  • Last Modified Date: 10 September 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
"The Everlasting Storm" in Venezuela generates an estimated 1.2m lightning strikes per year.  more...

September 16 ,  1620 :  The "Mayflower" set sail for the   more...

Lidocaine toxicity is a reaction to the effects or dosage amounts of lidocaine, a common topical anesthetic. Reactions of lidocaine range from mild to severe. Mild side effects of lidocaine might include dizziness, increased heart rate and respiratory rate, elevated blood pressure, involuntary eye movement, and unconsciousness. Severe reactions include drowsiness, brain seizures, dropped blood pressure and heart rate, decreased respiratory rate, and unconsciousness.

Lidocaine toxicity is a serious medical emergency as symptoms may occur without warning and spur life-threatening complications, such as brain seizures, cardiac arrest and oxygen depletion. The toxicity risks of lidocaine vary somewhat among individuals. Lidocaine is metabolized by the liver, and patients with impaired livers or liver disease may experience more severe complications with lower doses than healthy patients. Doses of 10 mcg/mL or more induce severe toxic reactions, but for some patients a dosage of 6 mcg/mL may cause a reaction.

Toxicity is also dependent on many other factors. Lidocaine is a synthetic amino amide anesthetic and may cause reactions in patients with low protein counts. Excessive acid in the body fluids from kidney dysfunction, called acidosis, may cause lidocaine toxicity. Patients on beta-blockers or certain antibiotics may experience severe lidocaine drug interactions.

Ad

Generally, most cases of lidocaine toxicity occur from unintended overdose of the drug. Used as a spray, lidocaine dosage is difficult to control especially when applied to a highly vascular surface of the body, such as the mucous membranes of the mouth and throat. Rate of injection can also affect toxicity, as the faster the rate of injection the less capable the body is of processing the drug.

While lidocaine toxicity is a serious medical condition, severe reactions, long-term complications and fatalities are extremely rare. Medical professionals are aware of the dangers of this anesthetic and monitor its uses as well as the patient during the medical procedure. Most patients suffering from lidocaine toxicity may experience only slight dizziness or discomfort. Lidocaine reactions quickly decrease as the body absorbs, metabolizes and inoculates the effects of the drug.

Uses of lidocaine vary in medical procedures, but it is commonly applied as a topical anesthetic for dental procedures, injected as a local anesthetic for dental nerve block or surgical procedures, and applied to the skin as a topical solution for the relief of mild to moderate pain. Lidocaine is uncommonly used as a treatment for postherpetic neuralgia, as an antiarrhythmic as well as for relieving jellyfish stings. When used as an inhalant, lidocaine acts as a cough suppressant.

Ad

More from Wisegeek

You might also Like

Discuss this Article

anon351227
Post 4

I had an injection of lidocaine kenalog this morning and almost immediately lost muscle control and became drowsy. My head, face and throat went numb, my chest was tight, and I almost passed out. The doctor and nurse said that they had never seen this reaction before and attributed this reaction to low blood sugar (I have no problems with my blood sugar). It is now several hours later and although I feel much better, I am still dizzy and my chest still feels heavy. What should I do and can I trust this doctor again?

ysmina
Post 3

Lidocaine toxicity is no joke. I was being treated with lidocaine for back pain and they were actually working for me. But I guess I had one too many and it made me go into a seizure. Good thing I was still at the hospital when it happened and they could treat me. I'm too scared to use lidocaine again.

fBoyle
Post 2

@burcidi-- I think lidocaine toxicity is more common in the elderly because they usually have other chronic conditions such as high blood pressure.

Lidocaine toxicity is also possible at normal and low doses if someone's liver doesn't function very well. Lidocaine is processed by the liver and if the liver takes a very long time to process it, the drug can build up in the system and cause toxicity.

I'm sure that your grandfather's doctor must have checked his liver function before administering the lidocaine. Maybe something else went wrong, you should ask.

burcidi
Post 1

My grandfather was hospitalized last week due to lidocaine toxicity. He had been receiving low dose intravenous lidocaine in the past month. How did he develop toxicity at a low dose?

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email